Ohio, 2012

Hail in Ohio, July 27, 2012

July 27, 2012 · NWS CLE · 2 events in 2 counties and zones

A warm front lifted north across Ohio as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across Ohio as an area of low pressure moved up the Ohio Valley. Showers and thunderstorms developed as this occurred. A few of thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 2:46 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 27, 2:46 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT FRI JUL 27 2012

.SYNOPSIS...

LOW PRESSURE OVER SOUTHERN LOWER MICHIGAN WILL DRIFT SOUTHEAST TO
NORTHEAST OHIO BY SATURDAY MORNING AND TO THE MID ATLANTIC COAST
BY SATURDAY EVENING. HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

PROSPECTS FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING
APPEAR REDUCED COMPARED TO YESTERDAY'S EVENT GIVEN THE REDUCED CAPE
AND WIND SHEAR. ML CAPE OF 1000-1500 J/KG APPEARS SOME WHAT MODEST
WITH 0-6KM SHEAR AT OR BELOW 30 KTS WITH DCAPE OF 800-1100 J/KG.
WEAKER SHEAR WILL LIMIT STORM DURATION AND ORGANIZATION BUT DCAPE
IS STILL SUFFICIENT FOR DAMAGING DOWNBURSTS. CONVECTIVE ACTIVITY
WILL LIKELY DIMINISH QUICKLY AROUND SUNDOWN. SLIGHTLY LESS HUMID AND
COOLER AIR WILL FILTER INTO THE REGION OVERNIGHT HAVE USED MAV
GUIDANCE WITH SLIGHT MODIFICATION.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... T

LINGERING SHOWERS OR THUNDERSTORMS OVER MAINLY THE EASTERN
COUNTIES SATURDAY MORNING SHOULD EXIT THE REGION IN THE AFTERNOON
AS COOLER...LESS HUMID AIR GRADUALLY FILTERS INTO THE REGION.
STABLE CONDITIONS ARE EXPECTED SUNDAY WITH HIGH PRESSURE BUILDING
INTO THE REGION. A WEAK SHORT WAVE IN THE NORTHWEST FLOW ALOFT ON
MONDAY MAY PRODUCE A SHOWER OR THUNDERSTORM. MORE SEASONABLE
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. HAVE USED MAV
TEMPERATURE AND POP GUIDANCE WITH SOME SLIGHT MODIFICATION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN UPPER TROF AND COLD FRONT WILL BE MOVING THROUGH ON
TUESDAY...SOME TIMING ISSUES BETWEEN THE MODELS...HOWEVER...THE
THREAT OF SHOWERS AND THUNDERSTORMS STILL LOOKS GOOD. THE NORTH TO
SOUTH FRONTAL BOUNDARY IS HANGING AROUND THE AREA WEDNESDAY AND THEN
ANOTHER TROF MOVES IN WEDNESDAY NIGHT INTO THURSDAY. CONTINUING THE
THREAT OF SHOWERS AND THUNDERSTORMS...LOWERED THE PROBABILITY OF
RAIN FOR WEDNESDAY. HIGH PRESSURE IS BUILDING IN ON FRIDAY SO
DECREASING THE CHANCES. WENT CLOSE TO HPC GUIDANCE FOR THE
TEMPERATURES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOW AND COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM. BEHIND THE LOW AND
FRONT WILL BE SOME MVFR CEILINGS AND VISIBILITIES. CONDITIONS WILL
IMPROVE TO VFR CEILINGS SATURDAY AFTERNOON IN THE NORTHERLY FLOW.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE MAINLY TUESDAY IN SHOWERS
AND THUNDERSTORMS.

&&

.MARINE...
THE ONLY DAYS THAT WE WILL HAVE SOME TROUBLE ON THE LAKE APPEARS
TO BE TONIGHT AND AGAIN ON WEDNESDAY. FLOW WILL INCREASE OUT OF
THE EAST NORTHEAST OVERNIGHT BEHIND THE COLD FRONT SLIDING SOUTH
ACROSS THE AREA. WINDS DROP OFF FAIRLY QUICKLY TOMORROW AND REMAIN
LIGHT AND VARIABLE THROUGH MUCH OF THE PERIOD. WEDNESDAY IS THE
NEXT ROUND OF INCREASING WINDS OUT OF THE WEST NORTHWEST AS LOW
PRESSURE MOVES EAST ACROSS THE CENTRAL GREAT LAKES REGION. A COLD
FRONT WILL MOVE EAST ACROSS THE LAKE ON WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...LOMBARDY
Hazardous weather outlook, Jul 27, 2:18 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT FRI JUL 27 2012

LEZ142>147-162>167-OHZ003-006>013-017>021-027>031-036>038-047-281930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
MARION-MORROW-HOLMES-KNOX-
318 PM EDT FRI JUL 27 2012

...SEVERE THUNDERSTORM WATCH 532 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-148-149-168-169-OHZ014-022-023-032-033-089-PAZ001>003-281930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ASHTABULA INLAND-
PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
318 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS THROUGH THIS EVENING COULD BE STRONG TO
SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 3:01 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
401 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             UNION CITY              41.90N 79.84W
07/27/2012  E0.75 INCH       ERIE               PA   PUBLIC

&&

KIELTYKA
Local storm report, Jul 27, 3:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
444 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CORRY                   41.93N 79.64W
07/27/2012  E0.75 INCH       ERIE               PA   FIRE DEPT/RESCUE

&&

KIELTYKA

The radar

The Detroit radar (KDTX), 123 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wood

When
July 27, 4:25 PM EST
Where
Wood County, 3 mi NE of Perrysburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.601, -83.589

Nickel to quarter sized hail was reported.

Hail, Mahoning

When
July 27, 5:52 PM EST
Where
Mahoning County, Boardman
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.030, -80.680

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405371, 406180.